View Full Version : Thinning at 19 and looking for help!

09-03-2009, 04:07 PM
Hello everyone, I'm 19.5 years old and balding.

I really started to notice apparent balding about 7 months ago, and now my scalp shines through when there's light on it.

In High School, I got a few comments about a bald spot on my crown and my scalp looking red. The bald spot has progressed into crown thinning and the scalp is still a little red, very oily and the hair is dry. (Not good for my long haircut, I know... I'm looking for some products to use/ deciding on how thin of a haircut I'll grab soon)

My father has a full head of hair (with a little temple recession, nw2) and his father still has most of his hair (nw2/3) into his 80s, which is why I never really thought this would be happening to me.

It's obvious though, that I got my hair genes from my mother's father, who resembled Patrick Stewart when he died. I was too young to really know him when he died, but my mom says he was bald before she was born, but her brother still has his hair in his 50s.

I started taking proscar (finasteride) in a weird dose about a month ago, my prescription bottle tells me to take 1/2 a pill by mouth 6x a week, which would be 2.5mg a day and one day off. He also told me that finasteride sticks in your system so I could take 1 pill every other day. Following up with my own research, I changed to 1.25mg a day about a week in. (proscar is too hard to cut into 5ths, so I cut into 4ths.)

I also just started 1% nizoral this last week, and my first question comes in reguards to shampoo... All my life I've used pert plus with conditioner, and it makes my hair feel very nice and it spreads evenly to cover my scalp. However, in the middle of the day my hair will dry out, my scalp and forehead will get oily, and my hair will become stringy and separated. Should I try some other kind of shampoo with my nizoral so it doesn't make this situation any worse?

I feel that my hair loss is now to the point where its very noticeable in the sun or under a light once its begun to loose the soft and clean feeling my morning shower leaves me with. I'd be willing to add minox foam in the future maybe, but I want to give finasteride/nizoral some time on their own to see if I thicken up or not.

I'll attach a few pictures taken today and 1 month ago.
The first picture was taken under a lamp 1 month before starting fin, late at night when my hair looked its worst.

The second picture is after a day of classes, looking almost its best in somewhat low lighting.

The third picture is of my crown with lighting from the bathroom lamps above it.

The fourth picture is with my hair combed, parted in the center to show the thinning and how bad it actually is.

Last picture is my receding temples, which bother me less than the rest of my hair.

I feel as though I've caught this just in time, wish I decided to start fin 6 months ago when my hair was a bit better though. It's hard not to think about my hair every day, and I'm most likely going to buzz it eventually and get it cut short this weekend.

What do you guys think?

g k
09-04-2009, 02:21 PM
Looks like your hair loss is fairly aggressive if you are only 19. 1.25mg fin is probably a good dose and I hope you see some improvement. I would take fin for atleast 6-9 months, see what the progress is, and if its not what you want start using rogaine. If fin is enough you will be glad you never started rogaine.

Since your hair loss is very new, you should see a lot of results. Just stay very persistent with your treatment and hopefully you can reverse it.

I dont know about your shampoo question, but nizoral leaves your hair nice and your scalp healthy.

I wish you luck and post updates.

09-05-2009, 02:52 AM

First of all, I completely sympathize with what you're going through.

I am 22, and had to face the reality of hairloss at your age as well. So if you need anyone to talk to, feel free to message me.

About your current regimen, I'd say you've done the right thing by tackling hairloss at an early stage. From what you've described, it seems like your hairloss has been pretty aggressive, but at this point in time, finasteride is still one of your best bet.

I suggest also using Minoxidil - it has been said that, when used with finasteride, users can enjoy a synergistic effect of halting hairloss while also encouraging hairgrowth.

Good luck.

-FCK (Follically Challenged Kid)

09-05-2009, 10:14 AM
My crown actually started thinning over a year ago, but it was very minor, and I passed it off as where my hair parted when people commented on a "bald spot". In fact, the earliest comments about a balding spot came in probably the 11th grade for me, so like 2-3 years ago it actually started thinning. There was plenty of hair left though and I still got full scalp coverage everywhere I could see.

It may not be as aggressive as I thought, just started REALLY early. :(